Send to:

Choose Destination
See comment in PubMed Commons below
Arch Pathol Lab Med. 1999 Mar;123(3):251-6.

Severe intrahepatic cholestasis caused by amiodarone toxicity after withdrawal of the drug: a case report and review of the literature.

Author information

  • 1Department of Pathology, Metro-Health Medical Center at Case Western Reserve University School of Medicine, Cleveland, Ohio 44109, USA.


Cholestasis has been reported as a rare presentation among patients with severe liver injury secondary to amiodarone hepatic toxicity. We report an unusual case of amiodarone-induced cholestatic hepatotoxicity occurring after amiodarone had been discontinued and the initial abnormal liver function findings had improved. The patient, without jaundice at the initial presentation, developed severe jaundice about 4 months after withdrawal of amiodarone. Light and transmission electron microscopic examination of a specimen secured by computed tomographically guided liver biopsy was consistent with amiodarone hepatic toxicity as the cause of intrahepatic cholestasis. An abdominal ultrasound, endoscopic retrograde cholangiography, and dimethyl iminodiacetic acid and computed tomographic scans of the abdomen all failed to demonstrate any other causes for jaundice other than amiodarone toxicity. Thus, amiodarone hepatic toxicity may occur after drug withdrawal even if results of liver function tests improve. Histopathologic examination of a liver biopsy specimen is of value for diagnosis and prognosis. The liver biopsy findings, clinical course, and liver function test results are discussed, and the English-language literature on amiodarone cholestatic hepatotoxicity is reviewed.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Allen Press, Inc.
    Loading ...
    Write to the Help Desk